Alert archive / Maine / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 11, NWS Caribou, ME

June 19, 2021Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 19, 2021, 4:57 PM EDT for Aroostook County, Maine. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 4:57 PM EDT (20:57 UTC)
Expired
Jun 19, 2021, 5:15 PM EDT
In force
18 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 141 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WUUS51 KCAR 192057
SVRCAR
MEC003-192115-
/O.NEW.KCAR.SV.W.0011.210619T2057Z-210619T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
457 PM EDT Sat Jun 19 2021

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  Northeastern Aroostook County in northern Maine...

* Until 515 PM EDT.

* At 457 PM EDT, a severe thunderstorm was located near Lille, or 9
  miles southeast of Madawaska, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Madawaska, Van Buren, Lille and Grand Isle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4734 6821 4733 6816 4731 6815 4729 6812
      4727 6808 4726 6807 4724 6803 4722 6800
      4717 6816 4724 6825 4733 6829 4736 6823
TIME...MOT...LOC 2057Z 242DEG 33KT 4730 6814 

HAIL...1.25IN
WIND...60MPH
 
$$

Cornwell
1 follow-up statement
360 
WWUS51 KCAR 192113
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
513 PM EDT Sat Jun 19 2021

MEC003-192123-
/O.EXP.KCAR.SV.W.0011.000000T0000Z-210619T2115Z/
Aroostook ME-
513 PM EDT Sat Jun 19 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
WILL EXPIRE AT 515 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4734 6821 4733 6816 4731 6815 4729 6812
      4727 6808 4726 6807 4724 6803 4722 6800
      4717 6816 4724 6825 4733 6829 4736 6823
TIME...MOT...LOC 2113Z 242DEG 33KT 4737 6796 

$$

Cornwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 4:45 PM EDT, 12 minutes earlier.

Area forecast discussion, Jun 19, 4:45 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
445 PM EDT Sat Jun 19 2021

.SYNOPSIS...
A cold front will move east tonight followed by high pressure
Sunday into Monday. A slow moving cold front will approach the
region later Monday and Monday night and then slowly cross the
region Tuesday. The front will move east Tuesday night followed
by high pressure Wednesday and Thursday.

&&

.NEAR TERM /THROUGH SUNDAY/...
Potential for some strong to severe tstms remains into the
early evening. Atmosphere is destabilizing across the central
and eastern section of the CWA w/dewpoints in the low to mid
50s. Dewpoints back across the far wnw have dropped back into
the low/mid 50s. Radar showed some strong storms across the St.
John Valley moving ne. Spotter reports coming in from Madawaska
revealed heavy rainfall w/0.50" in less than 30 minutes. Some
cells showing some re-development especially across the
northern border, which will need to be assessed for hydro
statements. A Flood Advisory was issued earlier for that region.
Some convective parameters also point to weak rotation and hail
w/the cells. The latest meso- analysis showed rich dewpoints
pooling across the Maine Central Highlands down in the Bangor
region into the rest of the interior Downeast, along w/steep mid
level lapse rates to support organized storms. So, attention
will shift further to the aforementioned areas for strong/sever
storms into early evening. Kept the enhanced wording for hail
and strong wind gusts. Sounding data from the RAP and NAMNEST
continue to support for rotation w/the stronger cells as LCLs
lower and good veering of the winds in the llvls. So, a brief
tornado is not out of the question. Heavy rainfall will also
accompany the storms. Activity should begin to wind down after
8PM as the instability weakens and cooling takes place through
the column. A cooldown is expected later this evening as the
cold front slides across the region. The NAM/HRRR and RAP all
show this to take place. Patchy fog expected for a while this
evening until winds turn to the w w/the passage of the cold
front. Temps will be dropping back into the mid/upper 50s.

Sfc trof is expected to swing across the region on Sunday. NAM
and GFS do show some support for showers and possible tstms.
MU CAPES 400-700 joules are forecast w/K index values in the
lower 30s across portions of northern areas. along w/lapse
rates >/= 6.0 c/km do support updrafts to keep tstms going.
Decided to keep the mention of tstms in the forecast, but
confidence is low to add enhanced wording attm. A bit warmer for
Sunday w/light W winds. Further s, the day should be rain-free
and with W winds should be temps across the Penobscot and
Downeast region, afternoon temps should be able to shoot into
the 80s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Brief ridging in the 850 mb thru 500 mb layer builds across Sunday
evening with surface high pressure centered to our southeast across
the western Atlantic. Thus, expect fair weather Sunday night with
mainly clear skies. The light southerly flow around the high may
bring some low clouds or patchy fog toward the coast toward Monday
morning. Lows will be generally in the mid to upper 50s. An upper
trof and slow moving cold front from the Great Lakes will approach
Monday bringing increasingly moist south to southwest flow and
increasing dew points. Temperatures on Monday will climb into the
mid 80s inland from the coast and with dew points climbing into the
lower 60s by afternoon it will start to feel on the muggy side.
There could be a late day shower or thunderstorm across western
areas. The greater threat for showers and thunderstorms will be
as we head into Monday night and Tuesday. As the approaching
upper trof and slow moving cold front approaches the region.
Precipitable water values increase to 1.5" to 2.0". Latest NHC
track shows TS Claudette passes well south of the region Monday
night and Tuesday, keeping the moisture with it off to our
south. But with increasing precipitable water values Monday
night, locally heavy rain may be possible, especially in any
thunderstorms, Monday night into Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The cold front moves east of the region during Tuesday night. There
will be a continued chance for showers until the front moves east of
the region. High pressure moves in for mid week with seasonable
temperatures and mainly dry weather Wednesday and Thursday. The
next system will approach late week into next weekend for the
next chance for showers. Temperatures will tend above average
late week into next weekend.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: For tonight, generally VFR w/a period of MVFR/IFR in
TSRAs this evening mainly n of KBHB. There could be a period of
IFR or MVFR by early Sunday morning for low cigs and patchy fog
as the airmass cools down. SSW winds 5-10 kts w/higher gusts
near TSRAs becoming W later tonight w/the passage of the cold
front.

For Sunday, a brief period of MVFR mainly northern TAF sites and
down along the coast. Otherwise, VFR w/a chance for a TSRA for
northern TAF sites during the afternoon. W winds 5 to 10 kts.

SHORT TERM:

Sun Night...VFR except IFR cigs psbl vcnty KBHB late. S wind
less than 10 kt.

Mon...VFR. MVFR possible in sct shra/tsra afternoon. SW wind 10
to 15 kt.

Mon night thru Tue...MVFR or lower in shra/tsra. SW wind 10 to
15 kt

Tue night thru Thu...VFR. W wind 10 to 20 kt.

&&

.MARINE...
NEAR TERM:
For tonight, SCA remains in place through 2 AM mainly for the
seas of closing in on 6 ft. Seas as of 3 PM were between 4-6 ft
and should hold there through the early morning hrs. Seas are
expected to drop back by daybreak as winds turn offshore out of
the W. Areas of fog possible.

For Sunday, W winds becoming SW 10-15 kts. Seas will be around 4 ft.

SHORT TERM: Winds/seas will generally remain below SCA levels
through Monday. A few gusts toward 25kt are possible Monday
night and Tuesday along with seas 4 to 6 ft.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement from Sunday morning through Sunday
     evening for MEZ029-030.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for ANZ050-051.

&&

Near Term...Hewitt
Short Term...Duda
Long Term...Duda
Aviation...Hewitt/Duda
Marine...Hewitt/Duda
Hazardous weather outlook, Jun 19, 4:52 PM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
452 PM EDT Sat Jun 19 2021

MEZ001>006-010-011-015>017-031-032-202100-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
452 PM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

Strong thunderstorms are possible this afternoon. Some storms may be
severe. Hail is the most likely threat, but any severe storms could
feature damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-202100-
Coastal Hancock-Coastal Washington-
452 PM EDT Sat Jun 19 2021

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-202100-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
452 PM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 19, 1:43 PM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Caribou ME
143 PM EDT Sat Jun 19 2021

MEZ001-191815-
Northwest Aroostook-
143 PM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AROOSTOOK
COUNTY...

At 143 PM EDT, a strong thunderstorm was located 7 miles west of Fort
Kent, moving east at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Fort Kent, Madawaska, Frenchville, Grand Isle, Saint John and Saint
Agatha.

This includes the following highways...
 US Highway 1 between Grand Isle and Fort Kent.
 State Highway 11 near Fort Kent.

LAT...LON 4736 6823 4734 6821 4732 6815 4730 6815
      4718 6878 4721 6881 4724 6872 4724 6861
      4729 6858 4728 6854 4730 6851 4730 6847
      4728 6843 4729 6838 4734 6838 4736 6835
TIME...MOT...LOC 1743Z 252DEG 29KT 4723 6874

Cornwell
Special weather statement, Jun 19, 2:17 PM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Caribou ME
217 PM EDT Sat Jun 19 2021

MEZ002-191845-
Northeast Aroostook-
217 PM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK COUNTY...

At 217 PM EDT, a strong thunderstorm was located 8 miles southeast of
Russel Crossing, or 18 miles southwest of Portage, moving northeast
at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Ashland, Masardis, Nashville Plantation, Scopan, Squa Pan and
Garfield.

This includes State Highway 11 between Squapan and Ashland.

LAT...LON 4648 6869 4655 6872 4673 6843 4653 6823
TIME...MOT...LOC 1817Z 247DEG 21KT 4653 6865

Cornwell
Special weather statement, Jun 19, 3:35 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Caribou ME
335 PM EDT Sat Jun 19 2021

MEZ011-015-016-029-031-192015-
Interior Hancock-Coastal Hancock-Southern Penobscot-Southern
Piscataquis-Central Penobscot-
335 PM EDT Sat Jun 19 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HANCOCK...
SOUTHEASTERN PISCATAQUIS AND SOUTHERN PENOBSCOT COUNTIES...

At 331 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Medford to near Plymouth. Movement
was southeast at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Bangor, Old Town, Ellsworth, Bucksport, Dover-Foxcroft, Dexter,
Newport, Blue Hill, Guilford, Howland, Brownville Junction, Orono,
Brewer, Hampden, Hermon, Corinth, Milo, Veazie, Dedham and
Kenduskeag.

This includes the following highways...
 Interstate 95 between mile markers 157 and 222.
 US Highway 1 near Orland.
 State Highway 11 between Newport and Brownville Junction.
 State Highway 9 between Dixmont and Clifton.

Heavy downpours may cause ponding of water on roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4448 6878 4455 6880 4457 6879 4463 6884
      4467 6881 4470 6884 4465 6919 4472 6920
      4473 6927 4507 6935 4505 6950 4502 6952
      4503 6952 4530 6934 4538 6920 4525 6814
      4445 6866
TIME...MOT...LOC 1931Z 296DEG 44KT 4518 6904 4444 6961

Norcross
Local storm report, Jun 19, 4:08 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
408 PM EDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             2 ESE MADAWASKA         47.35N 68.28W
06/19/2021  E1.25 INCH       AROOSTOOK          ME   PUBLIC

            VIA SOCIAL MEDIA REPORT.

&&

TWD

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:43 PM EDTSpecial Weather StatementCAR32 min
Jun 19, 2:17 PM EDTSpecial Weather StatementCARAroostook28 min
Jun 19, 2:51 PM EDTSevere Thunderstorm WarningCARAroostook24 min
Jun 19, 3:19 PM EDTAreal Flood AdvisoryCARAroostook42 min
Jun 19, 3:27 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot48 min
Jun 19, 3:35 PM EDTSpecial Weather StatementCARWaldo40 min
Jun 19, 3:41 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis64 min
Jun 19, 3:44 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Piscataquis61 min
Jun 19, 4:12 PM EDTSevere Thunderstorm WarningCARAroostook63 min
Jun 19, 4:49 PM EDTBeach Hazards StatementCARHancock, Washington27 hr
Jun 19, 5:17 PM EDTSpecial Marine WarningCAR58 min
Jun 19, 5:26 PM EDTSevere Thunderstorm WarningCARHancock64 min
Jun 19, 5:28 PM EDTSevere Thunderstorm WarningCARAroostook48 min
Jun 19, 5:38 PM EDTAreal Flood AdvisoryCARAroostook45 min
Jun 19, 6:12 PM EDTSpecial Marine WarningCAR47 min

Nearby

Severe Thunderstorm Warnings in Maine, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.